Call or Text Us! 937-353-7883

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. This is odd because they weren’t doing that last night. So you begin thinking about possible causes: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been very moderate lately). But your head was aching yesterday, and you did take some aspirin last night.

Might it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. And you remember, somewhere in the deeper crevasses of your memory, hearing that some medications were connected with reports of tinnitus. Could aspirin be one of those medications? And does that mean you should quit using aspirin?

What’s The Connection Between Tinnitus And Medications?

The long standing rumor has linked tinnitus symptoms with numerous medicines. But what is the reality behind these rumors?

It’s widely believed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the fact is that only a few medicines result in tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some hypotheses:

  • Starting a new medication can be stressful. Or, in some situations, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is commonly linked to tinnitus. So it’s not medicine producing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
  • The condition of tinnitus is relatively common. Persistent tinnitus is an issue for as many as 20 million people. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can start right around the same time as medication is taken. It’s understandable that people would mistakenly assume that their tinnitus symptoms are the result of medication due to the coincidental timing.
  • Many medicines can affect your blood pressure, which also can affect tinnitus.

Which Medicines Can Trigger Tinnitus?

There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.

Strong Antibiotics And The Tinnitus Link

There are ototoxic (damaging to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are usually reserved for extreme cases. High doses are known to produce damage to the ears (including creating tinnitus symptoms), so such dosages are normally limited.

Blood Pressure Medication

Diuretics are commonly prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is considerably higher than usual, some diuretics will trigger tinnitus.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is possible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Normally, high dosages are the real problem. Tinnitus symptoms normally won’t be produced by standard headache doses. The good news is, in most instances, when you stop using the huge doses of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

Tinnitus may be able to be caused by several other unusual medications. And there are also some odd medication mixtures and interactions that could generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.

You should also get examined if you start noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location